Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

Get information from qualified health professionals on the COVID-19 Coronavirus.
  • Q&A with Australian Health Practitioners

    Could my epilepsy medication be making me gain weight?

    I used be slim but have found that I have slowly put weight on over the years.
  • Find a professional to answer your question

  • Established in 1952, Epilepsy Action Australia provides education and support for people with epilepsy, their families and community, and professional groups. These services promote self-management … View Profile

    All medications have side-effects and some people experience them in the first few weeks after starting a drug but they tend to lessen or disappear. Sometimes the side-effects are related to dose and can often be resolved if the dose is changed. The drug may need to be changed if an allergic reaction occurs. Antiepileptic drugs can cause a number of side-effects. However many people experience only a few, predominantly when they start the medication.
    Unwanted side effects should lessen or disappear in the first few weeks of treatment. Pleasecontact your doctor if side-effects persist and are intolerable.

    Many drugs can cause weight gain including Valproate (or Epilim). Others have no impact on weight or suppress the appetite and cause weight loss. Clinical trials indicate a dose dependant weight gain in 4-9% of people who are only taking Valproate. This gain does not appear to plateau as it does with other drugs. The mechanism of Valproate induced weight gain remains unclear, but recent evidence suggests a relationship between the drug and levels of gherlin and leptin - hormones that play a major role in appetite control and long-term weight regulation. 

    The best thing to do would be to raise these concerns with your GP or specialist.

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices